Alert archive / Virginia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 252, NWS Wakefield, VA

August 27, 1996Henrico County, New Kent County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 27, 1996, 7:35 PM EDT for Henrico County, New Kent County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 1996, 7:35 PM EDT (23:35 UTC)
Expired
Aug 27, 1996, 8:25 PM EDT
In force
50 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Henrico County, VA, New Kent County, VA

The radar

The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:45 PM EDTThunderstorm WindSandston, VA
Aug 27, 8:15 PM EDTThunderstorm WindBarhamsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1996-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1996-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 272335
SVRAKQ
VAC087-127-280025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT TUE AUG 27 1996

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 825 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL VIRGINIA

   ...EASTERN HENRICO COUNTY

IN EAST CENTRAL VIRGINIA

   ...WESTERN NEW KENT COUNTY

 
...AT 730 PM...NATIONAL WEATHER SERVICE RADAR INDICATES A
POTENTIALLY SEVERE THUNDERSTORM MOVING SOUTHEAST AROUND 20 MPH INTO
EASTERN HENRICO COUNTY JUST NORTH OF SANDSTON.  DAMAGING WINDS
ABOVE 50 MPH...TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM AS IT MOVES ACROSS
EASTERN HENRICO COUNTY AND INTO WESTERN NEW KENT COUNTY BY 800 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

SAMMLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:25 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 27, 2:25 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
223 PM EDT TUE AUG 27 1996

DISCUSSION:
TRW ACTIVITY GOING STRONG IN LOWER MARYLAND COUNTIES WITH COPIOUS
RAINFALL. NOT A LOT OF DYNAMIC FORCES AT WORK ELSEWHERE ACCORDING TO
THE MODELS...MAINLY INSTABILITY ACROSS THE REGION TO FIRE THIINGS OFF
AFTER SOME WARMING. STILL WATCHING SE VIRGINIA AND NE NORTH CAROLINA
FOR DEVELOPMENT GIVEN OLD BOUNDARIES FROM THIS MORNING. FEEL SITUATION
WARRANTS AT LEAST 30 POPS MOST OF WESTERN CWA...WITH 40 TO 60 EAST FOR
THIS EVENING. WITH NO SIGNIFICANT FORCING MECHANISMS MOST ACTIVITY
SHOULD DIE OFF AFTER SUNSET. EXPECTED LIGHT WIND FIELD FOR TONIGHT
BODES WELL FOR FOG...SOME LIKELY TO BE DENSE. SOME COOLER AND DRIER AIR
ALOFT FOR TOMORROW...WHILE SURFACE LOW MOVES OFF COAST AND HIGHER
PRESSURE MOVES IN FROM THE WEST. HOWEVER THE UPPER TROF APPEARS TO MOVE
THROUGH TOMORROW MORNING WHICH MAY PROVIDE SOME IMPETUS TO KICK
SOMETHING OFF. EITHER WAY THOUGH LOOKS TO BE A RATHER CLOUDY AND
UNSEASONABLY COOL DAY ONCE AGAIN WITH THE HOPE FOR SOME PEEKS OF
AFTERNOON SUN. OTHERWISE MODELS SHOW AT LEAST WEAK DOWNWARD MOTION AFTER
24 HOURS.

NO PROBLEMS WITH MARINE INTERESTS.

RIC  67/82/65  321
SBY  65/82/63  431
ORF  69/79/67  431
ECG  70/82/69  442

VALONE

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:52 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover48 min
Aug 27, 7:18 PM EDTFlash Flood WarningAKQKing and Queen, King William32 min
Aug 27, 7:18 PM EDTSevere Thunderstorm WarningAKQKing and Queen, King William32 min
Aug 27, 7:58 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.